Georgia, 2004

Hail and Damaging Winds in Georgia, July 12, 2004

July 12, 2004 · NWS FFC · 9 events in 6 counties and zones

5 thunderstorm wind, 3 lightning, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$71,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 12, 8:30 AM EST, 4 hours earlier.

Area forecast discussion, Jul 12, 8:30 AM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
930 AM EDT MON JUL 12 2004

.UPDATE...
GOING FCST ON TRACK AND PLAN NO CHANGES. THERE IS MORE INSTABILITY
TODAY AND PWS HAVE INCREASED BY 0.2 INCHES. THIS SHOULD RESULTS IN
20 TO 30 PERCENT COVERAGE OF SHOWERS AND THUNDERSTORMS THIS
AFTERNOON. PE VALUES HAVE ALSO INCREASED TO 1.1 TO 1.3 INCHES WHICH
FITS WELL INTO THINKING.

&&

.FFC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

NOEL
Hazardous weather outlook, Jul 12, 4:50 AM EST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
550 AM EDT MON JUL 12 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-121530-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
550 AM EDT MON JUL 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING...

.SYNOPSIS...
A WEAK SURFACE TROUGH WILL REMAIN ON THE LEE SIDE OF THE APPALACHIAN
MOUNTAINS FROM THE CAROLINAS...TO ATHENS...TO NEAR COLUMBUS. WEAK
UPPER LEVEL IMPULSES WILL MOVE ACROSS NORTH GEORGIA THROUGH TONIGHT.

.PRIMARY HAZARD...
THE PRIMARY HAZARD WILL BE STRONG GUSTY WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING...AND BRIEF HEAVY RAIN.

.DISCUSSION...
THE LEE SIDE SURFACE TROUGH WILL BE THE MAIN FOCUS OF CONVECTION
THIS AFTERNOON AND EVENING...HOWEVER CONVECTION IS STILL POSSIBLE
NORTH OF THE SURFACE TROUGH DUE TO THE WEAK UPPER LEVEL IMPULSES
MOVING OUT OF TENNESSEE AND INTO NORTH GEORGIA. K INDEX VALUES SOUTH
OF THE TROUGH WILL RANGE FROM 35 TO 40...THEREFORE BRIEF HEAVY RAIN
IS POSSIBLE IN THE STRONGER STORMS. ALTHOUGH CAPES ARE EXPECTED TO
RISE TO 1500 TO 2000 ACROSS THE FORECAST AREA...ENOUGH DRY AIR ALOFT
MAY GET ENTRAINED INTO A FEW THUNDERSTORMS WHICH COULD AID IN
PRODUCING STRONG GUSTY WINDS...SOME STRONG ENOUGH TO PUSH DOWN A FEW
TREES. THEREFORE A FEW SEVERE THUNDERSTORMS ARE POSSIBLE JUST ABOUT
ANYWHERE IN NORTH AND CENTRAL GEORGIA FROM 3 PM THROUGH MIDNIGHT.

.SPOTTER INFORMATION STATEMENT...
DUE TO THE ISOLATED NATURE OF THE SEVERE THUNDERSTORMS...SPOTTER
ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND WEDNESDAY. FOR
THURSDAY THROUGH SUNDAY...NO HAZARDOUS WEATHER IS EXPECTED.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

17

The radar

The Northeast Alabama radar (KHTX), 83 km away, was scanning. The volume nearest the first event began at 17:31 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 lightning, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Chattooga

When
July 12, 12:30 PM EST
Where
Chattooga County, Summerville
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
34.483, -85.350

A law enforcement official with Chattooga county reported that several large oak trees were split in half by thunderstorm winds. The winds also brought down power and phone lines in the area. The Summerville News reported that two homes were damaged when trees fell on them, one on Georgia Avenue and another on Hair Lake Road.

Thunderstorm Wind, Floyd

When
July 12, 1:00 PM EST
Where
Floyd County, Rome
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GOVT OFFICIAL
Coordinates
34.250, -85.183

The Floyd County 911 center reported that several trees were blown down.

Lightning, Floyd

When
July 12, 1:00 PM EST
Where
Floyd County, Rome
Property damage
$1,000
Reported by
GOVT OFFICIAL
Coordinates
34.263, -85.214 (the zone’s center; the record gives no point)

The Floyd County Emergency Management Director reported that lightning struck a home on View Drive in Rome. Only minimal damage was reported with no fire.

Lightning, Cobb

When
July 12, 1:29 PM EST
Where
Cobb County, Kennesaw
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
33.942, -84.577 (the zone’s center; the record gives no point)

A trained spotter for the National Weather Service reported that lightning strikes knocked out three electrical transformers. One of the transformers was set on fire.

Lightning, Fayette

When
July 12, 2:20 PM EST to 3:00 PM EST
Where
Fayette County, Peachtree City
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
33.414, -84.494 (the zone’s center; the record gives no point)

The Fayette County Emergency Management Director reported that lightning struck three homes in Peachtree City. The dormer was blown off one of the homes by the lightning. No damage was sustained at the other two homes.

Thunderstorm Wind, Coweta

When
July 12, 2:30 PM EST
Where
Coweta County, Sharpsburg
Measured
39 kt (45 mph) estimated gust
Property damage
$250
Reported by
GENERAL PUBLIC
Coordinates
33.333, -84.650

The public reported that a couple of Bradford Pear trees were blown over during thunderstorm winds.

Hail, Coweta

When
July 12, 2:45 PM EST
Where
Coweta County, Newnan
Measured
0.75 in hail
Reported by
GOVT OFFICIAL
Coordinates
33.367, -84.800

The Coweta County 911 center reported that penny-sized hail was heavy enough to briefly cover the road in some spots.

Thunderstorm Wind, Hall

When
July 12, 3:00 PM EST
Where
Hall County, 5 mi WSW of Gainesville
Measured
51 kt (59 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
34.267, -83.917

The public reported that a trailer and several trees were blown over on Brown's Bridge Road west of Gainesville.

Thunderstorm Wind, Fayette

When
July 12, 3:10 PM EST
Where
Fayette County, Fayetteville
Measured
39 kt (45 mph) estimated gust
Property damage
$250
Reported by
GOVT OFFICIAL
Coordinates
33.450, -84.450

The Fayette County 911 center reported that one tree was blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414901, 5414902, 5414903, 5414905, 5414904, 5414900, 5414899, 5414906, 5414898.